Michigan, 2011

Hail in Michigan, June 10, 2011

June 10, 2011 · NWS IWX · 1 event in 1 county or zone

A frontal boundary worked north into northern Indiana during the afternoon. A moderately unstable atmosphere was located south of the front with favorable freezing levels and shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A frontal boundary worked north into northern Indiana during the afternoon. A moderately unstable atmosphere was located south of the front with favorable freezing levels and shear. An upper level system moved through the area interacting with this boundary, providing the forcing for thunderstorm development. Some of these became severe with hail, wind damage and some reports of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 10, 12:42 PM EST, 53 minutes earlier.

Area forecast discussion, Jun 10, 12:42 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
142 PM EDT FRI JUN 10 2011

.UPDATE/AVIATION...
CONV INITIATION IMMINENT ACRS NW/WRN IN INVOF OF COMPOSITE
OUTFLW/SYNOPTIC BNDRY AS UPSTREAM SW TROUGH NW OF KSTL APCHS THIS
AFTN. RAPID DESTABILIZATION UNDERWAY WITHIN EARLIER CONV OUTFLW
BUBBLE AND SOME ENHANCEMENT SEEN IN LATEST VIS IMAGERY FM KPPO SWWD
TO KRZL. THUS ISSUED AFTN UPDATE TO MENTION SVR RISK GENERALLY SOUTH
OF IN/MI STATELINE IN AREA OF GREATER MASS FLUX AND SIGLY MORE
BUOYANCY.

OTHERWISE GENERALLY VFR CONDS THIS AFTN ARE XPCD TO DETERIORATE
AGAIN OVERNIGHT AS VIGOROUS UPSTREAM SW TROUGH OVR SD AND
ASSOCD/FNTL WAVE OVR THE PLAINS MIGRATES EWD W/AN ATTENDANT
SECONDARY AREA OF CONV DVLPMNT XPCD. BACKING LL FLW AHD OF THIS SYS
WILL LIKELY YIELD MVFR RESTRICTIONS LATE...CONTG INTO SAT AM BFR
IMPROVING BY AFTN.

&&

.PREV DISCUSSION... /ISSUED 427 AM EDT FRI JUN 10 2011/

SHORT TERM...TODAY THROUGH SATURDAY NIGHT

SCATTERED SHOWERS/STORMS HAVE DEVELOPED OVER THE LAST HOUR OR SO
NEAR AND SOUTH OF THE HIGHWAY 30 CORRIDOR (AS OF 08Z). THIS ACTIVITY
IS TIED TO A LOW LEVEL THETA-E RIDGE/WARM FRONT THAT IS ADVANCING
NEWD IN RESPONSE TO A LEAD LOW AMPLITUDE MID LVL IMPULSE LIFTING
TOWARDS THE UPPER MIDWEST. EXPECT THIS ACTIVITY TO REMAIN
SCATTERED AND CONTINUE TO LIFT NWD INTO THE REST OF THE FA THIS
MORNING. ALSO OF INTEREST IS A MORE ORGANIZED COMPLEX OF
CONVECTION ACROSS NW IL AND EASTERN IA...THAT IS MORE OR LESS
BEING FORCED BY A 925-850 MB FRONT WITH ADDED MOISTURE/MASS
CONVERGENCE FROM A 40-45 KNOT LLJ. THIS FORCING IS PROGGED TO
SHIFT ENE INTO SRN WI THIS MORNING WHICH WOULD HINT AT MORE
WIDESPREAD HVY SHOWER/STORM ACTIVITY ONLY CLIPPING OUR NORTHWEST
AREAS. HOWEVER...RADAR/SATELLITE TRENDS SHOW A MORE EWD
PROPAGATION CLOSER TO THE W TO E ORIENTED INSTABILITY GRADIENT.
EVEN WITH THE LLJ VEERING AND WEAKENING THIS MORNING WILL RAISE
POPS TO LIKELY IN THE NW AND CONTINUE WITH CHANCE/SCT POPS IN THE
SE AS THE WARM FRONT WORKS THOUGH. THE MAIN CONCERN THIS MORNING
WILL BE HVY RAIN AND LOCALIZED FLOODING GIVEN POSSIBLE TRAINING
AND PWATS NEAR 1.6 INCHES WITHIN THE THETA-E RIDGE. CONTINUED WITH
CHC POPS THIS AFTERNOON AS UNCERTAINTIES ABOUND GIVEN FRONTAL
BOUNDARY/COMPOSITE OUTFLOW BEING AUGMENTED BY THIS MORNING/S
CONVECTIVE PROCESSES. MID/UPPER 60S DEWPOINTS WILL ADVECT IN
TODAY BEHIND THE WARM FRONT...ALONG WITH STEEPER MID LVL LAPSE
RATES. THIS COMBINED WITH A LOW LVL FOCUS FROM ANY OUTFLOW
BOUNDARY OR DEVELOPING LAKE FRONT MAY BE ENOUGH TO FOCUS
CONVECTION THIS AFTERNOON IF SUFFICIENT BOUNDARY LAYER
DESTABILIZATION IS REALIZED. MARGINAL MULTICELL CLUSTERS WOULD BE
THE PRIMARY THREAT AS STRONGER MID LEVEL FLOW/SHEAR WILL LAG
BEHIND THIS FRONT...WITH DAMAGING WINDS AND HAIL THE MAIN THREATS
IF WE DO INDEED RECOVER FROM THIS MORNING/S ACTIVITY.
OTHERWISE...LEFT HIGH TEMPS TODAY NEARLY UNCHANGED GIVEN HIGH BUST
POTENTIAL WITH BOUNDARY/CONVECTION IN THE VICINITY.

POTENT SHORTWAVE TROUGH NOW ACROSS THE NRN HIGH PLAINS WILL RACE EWD
TOWARDS THE UPPER MIDWEST TONIGHT AND EVENTUALLY INTO THE NRN GREAT
LAKES BY SATURDAY. MODEST HEIGHT FALLS WITH THIS FEATURE WILL FORCE
A STRONGER COLD FRONT THROUGH THE AREA TONIGHT INTO SATURDAY
MORNING...WITH MUCH COOLER/DRIER AIR FILTERING IN FROM NW TO SE ON
SATURDAY. RAISED POPS TO LIKELY MOST AREAS TONIGHT GIVEN DEEP
MOISTURE AND MORE IMPRESSIVE MID/UPPER LEVEL SUPPORT AS HEIGHT FALLS
OVERSPREAD THE PRIMARY FRONTAL BOUNDARY. OTHERWISE...LITTLE CHANGES
MADE TO SATURDAY AND SATURDAY NIGHT AS CHC POPS TAPER OFF FROM NW TO
SE WITH FROPA.

LONG TERM...SUNDAY THROUGH THURSDAY

FAIRLY GOOD AGREEMENT NOTED AMONG LATEST MODEL GUIDANCE IN SFC MASS
FIELDS AND UPPER LEVEL FEATURES THROUGH THIS PERIOD WHICH
NECESSITATE ONLY MINIMAL TWEAKS TO PREVIOUS FORECAST.

LATTER PART OF WEEKEND WILL FEATURE MID LEVEL RIDGING BUILDING INTO
THE WESTERN GREAT LAKES REGION WITH INCREASING MID LEVEL SUBSIDENCE.
BROAD SFC HIGH PRESSURE WILL SETTLE INTO THE REGION WITH AN
ACCOMPANYING LOW LEVEL THERMAL TROUGH PROVIDING COOLER THAN NORMAL
CONDITIONS FOR SUNDAY. RELATIVELY WEAK GRADIENT WITH THE SFC HIGH
SHOULD LEAD TO LAKE BREEZE DEVELOPMENT SUNDAY...WITH TEMPERATURES
POSSIBLY NOT GETTING OUT OF THE 60S FOR LAKESHORE AREAS. FOR THE
REST OF THE AREA...HAVE GENERALLY UTILIZED MIXING DOWN NAM/GFS
BLENDED 900 HPA TEMPS FOR A FIRST GUESS ON MAX TEMPS...WHICH
GENERALLY YIELD HIGHS FROM UPPER 60S TO AROUND 70 FAR NORTH...TO THE
LOWER TO MID 70S SOUTH.

FOR MONDAY...SPLITTISH TYPE FLOW PATTERN ACROSS EASTERN PACIFIC WILL
RESULT IN SHORT WAVES DAMPENING CENTRAL CONUS RIDGE TO SOME EXTENT
ON MONDAY...BUT OVERALL MAINTENANCE OF MID/UPPER LEVEL RIDGING WILL
RESULT IN LITTLE CHANGE TO SFC FEATURES...WITH SFC HIGH STILL
DOMINATING WEATHER ACROSS THE AREA AND DRY LOW/MID LEVELS
PERSISTING. MONDAY SHOULD BEGIN A TREND OF SLOWLY MODERATING
TEMPERATURES WHICH WILL CONTINUE THROUGH THE LATTER PORTIONS OF THIS
FORECAST PERIOD.

MORE SIGNIFICANT EASTERN PACIFIC JET STREAK SHOULD PROGRESS THROUGH
NORTHWEST CONUS ON TUESDAY EVENTUALLY ALLOWING FOR AMPLIFYING UPPER
TROUGH ACROSS NORTHERN/CENTRAL PLAINS ON TUESDAY. WHILE MEDIUM
RANGES ALL ARE LATCHING ONTO THIS GENERAL IDEA...SOME EXPECTED
NOTABLE DIFFERENCES REMAIN WITH AMPLITUDE AND HOW FAR SOUTH TO DIG
THE TROUGH. WHILE THE GFS REMAINS LESS AMPLIFIED...SEVERAL GEFS
MEMBERS ARE SIDING MORE TOWARD THE GEM/ECMWF WITH A A STRONGER UPPER
TROUGH AND BASED ON STRENGTH OF EASTERN PACIFIC JET...A MORE
AMPLIFIED SOLUTION MAY BE THE WAY TO GO. IN ANY EVENT...THIS PATTERN
SHOULD YIELD WARMER TEMPERATURES BY THE END OF THE PERIOD...ALONG
WITH AN INCREASING THREAT OF THUNDERSTORMS TOWARD DAY 7 WHICH IS
ALREADY REPRESENTED IN PREVIOUS FORECAST SO NO CHANGES TO CHANCE
POPS FOR TSRA AT THIS TIME FOR WEDNESDAY/THURSDAY.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...STEINWEDEL
LONG TERM...MARSILI
UPDATE/AVIATION...T
Hazardous weather outlook, Jun 10, 1:33 PM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
233 PM EDT FRI JUN 10 2011

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-111845-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
233 PM EDT FRI JUN 10 2011 /133 PM CDT FRI JUN 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON
INTO TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...
WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS ON SATURDAY.
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

THERE IS ALSO A CHANCE FOR SHOWERS AND THUNDERSTORMS ON WEDNESDAY
AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-111845-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
233 PM EDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. WINDS AND WAVES
WILL BE LOCALLY HIGHER IN AND NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND THURSDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, Jun 10, 7:53 AM EST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
853 AM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 W BUNKER HILL         40.66N  86.15W
06/10/2011  M3.05 INCH       MIAMI              IN   AWOS

            RAINFALL OCCURRED FROM 430 AM TO 800 AM EDT

&&

EVENT NUMBER IWX1101031

SKIPPER
Local storm report, Jun 10, 8:02 AM EST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
902 AM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 NW PERU               40.76N  86.08W
06/10/2011  M3.17 INCH       MIAMI              IN   COCORAHS

            24 HOUR TOTAL

&&

EVENT NUMBER IWX1101032

SKIPPER
Local storm report, Jun 10, 8:04 AM EST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
904 AM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       7 S WABASH              40.70N  85.82W
06/10/2011  M2.00 INCH       WABASH             IN   COCORAHS

            24 HOUR TOTAL

&&

EVENT NUMBER IWX1101033

SKIPPER
Local storm report, Jun 10, 8:08 AM EST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
908 AM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 NNW LOGANSPORT        40.78N  86.37W
06/10/2011  M1.55 INCH       CASS               IN   COCORAHS

            24 HOUR TOTAL

&&

EVENT NUMBER IWX1101034

SKIPPER

The radar

The Detroit radar (KDTX), 104 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hillsdale

When
June 10, 1:35 PM EST to 1:36 PM EST
Where
Hillsdale County, 0.51 mi W of Somerset
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.050, -84.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322418.